Modest use of alcohol and opioids linked to respiratory depression

Ingesting just one oxycodone tablet and moderately consuming alcohol can increase the risk of respiratory depression, a potentially fatal side effect caused by drug overdose, according to a new study published in the journal Anesthesiology.

For the study, researchers monitored breathing in 12 healthy volunteers aged 21 to 28 and 12 elderly volunteers aged 66 to 77. Both groups of participants were given one 20 mg oxycodone tablet combined with an intravenous infusion of ethanol — the principal type of intoxicant found in alcoholic beverages. All volunteers had never taken opioids.

Over three sessions, researchers gradually increased the amount of ethanol introduced. The combination of ethanol with oxycodone caused a significant increase in the occurrence of cessations in breathing, especially among the older participants.

"Unfortunately, we're seeing more fatalities and people in emergency rooms after having misused or abused legally prescribed opioids, like oxycodone, while having consumed alcohol," said Albert Dahan, MD, PhD, study author and professor of anesthesiology at Leiden University Medical Center in the Netherlands. "We hope to increase awareness regarding the dangers of prescription opioids, the increased danger of the simultaneous use of opioids and alcohol and that elderly people are at an even greater increased risk of this potentially life-threatening side effect. Ultimately, people should know that it is never a good idea to drink alcohol with opioids."

More articles on opioids: 
AMA urges state attorneys general to end preauthorization for opioid abuse treatment 
CDC issues report on string of fentanyl overdoses in Connecticut: 5 takeaways 
West Virginia to distribute 8,000 naloxone kits to curb rising overdose deaths

Copyright © 2022 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 

Featured Whitepapers

Featured Webinars